Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 81, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 6:12 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 6:12 PM MDT (00:12 UTC)
- Expired
- Jun 14, 2018, 7:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:15 PM MDT | HAIL 1 | Reeder, ND | HAIL LASTED A FEW MINUTES. WINDS WITH STORM 35 MPH OR LESS. |
| Jun 14, 6:35 PM MDT | HAIL 1 | 4 Ese Bucyrus, ND | LASTED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
237
WUUS53 KBIS 150012
SVRBIS
NDC001-041-150115-
/O.NEW.KBIS.SV.W.0081.180615T0012Z-180615T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
612 PM MDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Hettinger County in southwestern North Dakota...
Western Adams County in southwestern North Dakota...
* Until 715 PM MDT.
* At 610 PM MDT, a severe thunderstorm was located near Reeder, or
13 miles northwest of Hettinger, moving northeast at 35 mph. There
were other thunderstorms in the Hettinger and Adams counties that
could become severe.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Regent around 650 PM MDT.
Mott around 705 PM MDT.
Other locations impacted by this severe thunderstorm include Bucyrus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4598 10285 4613 10300 4657 10244 4626 10210
TIME...MOT...LOC 0010Z 231DEG 31KT 4613 10285
HAIL...1.00IN
WIND...60MPH
$$
KRANZ/JPM3 follow-up statements
035
WWUS53 KBIS 150031
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
631 PM MDT THU JUN 14 2018
NDC001-041-150115-
/O.CON.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
631 PM MDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN HETTINGER AND WESTERN ADAMS COUNTIES...
At 629 PM MDT, a severe thunderstorm was located 13 miles south of
Regent, or 16 miles north of Hettinger, moving northeast at 35 mph.
At 629 PM MDT, the public reported nickel size hail 1.5 miles
north of Hettinger. Radar observations indicate hail up to quarter
size in the most intense part of the storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Regent around 650 PM MDT.
Mott around 700 PM MDT.
Other locations impacted by this severe thunderstorm include Bucyrus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4598 10285 4613 10300 4657 10244 4626 10210
TIME...MOT...LOC 0029Z 231DEG 31KT 4623 10266
HAIL...1.00IN
WIND...60MPH
$$
KRANZ188
WWUS53 KBIS 150053
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
653 PM MDT THU JUN 14 2018
NDC001-041-150115-
/O.CON.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
653 PM MDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN HETTINGER AND NORTHWESTERN ADAMS COUNTIES...
At 652 PM MDT, a severe thunderstorm was located near Mott, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mott around 700 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4607 10263 4623 10284 4657 10244 4626 10210
TIME...MOT...LOC 0052Z 231DEG 31KT 4636 10243
HAIL...1.00IN
WIND...60MPH
$$
KRANZ/JPM636
WWUS53 KBIS 150114
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
714 PM MDT THU JUN 14 2018
NDC001-041-150123-
/O.EXP.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
714 PM MDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER AND
NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4607 10263 4623 10284 4657 10244 4626 10210
TIME...MOT...LOC 0113Z 231DEG 31KT 4646 10224
$$
KRANZ/JPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:54 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 14, 2:54 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jun 14 2018 .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 350 PM CDT Thu Jun 14 2018 Afternoon thunderstorm will continue in the northwest with impacts possible for KMOT and KISN. Thunderstorms will likely form across a warm front located across western North Dakota by this evening. Thunderstorms are expected to develop over southwestern and south central North Dakota with time late this afternoon and evening. Uncertainty in exact timing remains so VCTS was carried over at TAF sites for the evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 3:06 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 406 PM CDT Thu Jun 14 2018 NDZ031-032-040-152115- Golden Valley-Billings-Slope- 306 PM MDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to fire in this area late this afternoon and not become severe until they push to the east. In Golden Valley, Billings, and Slope counties the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther north, and east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed as the severe weather should be just to the east. NDZ023-025-033>037-041>048-050-051-152115- Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be damaging wind with a secondary threat of large hail. Slow moving storms will put down very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ001>005-009>013-017>022-152115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be very large hail, damaging winds as high as 80 mph, and tornadoes. A significant tornado is possible. Slow moving storms will put down torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. Martin/King
In the hours before
Local storm report, Jun 14, 3:42 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 N CROSBY 48.99N 103.30W
06/14/2018 E0.88 INCH DIVIDE ND PUBLIC
PENNY AND NICKEL SIZED HAIL. WORST OF THE
STORM WAS NORTH ACROSS THE CANADIAN BORDER.
&&
JVLocal storm report, Jun 14, 4:15 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 NE MYLO 48.66N 99.59W
06/14/2018 M1.00 INCH ROLETTE ND PUBLIC
HAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF
RAIN WITHIN 1 HOUR. ARB OBSERVER.
&&
JVLocal storm report, Jun 14, 4:32 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PORTAL 49.00N 102.55W
06/14/2018 E2.75 INCH BURKE ND FIRE DEPT/RESCUE
LASTED ABOUT 3 MINUTES. WINDOW DAMAGE IN
TOWN. THE DURATION OF THE HAIL EVENT WAS 3
MINUTES.
&&Local storm report, Jun 14, 4:57 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 6 SE REGENT 46.36N 102.47W
06/14/2018 M0.88 INCH HETTINGER ND STORM CHASER
&&
JP MARTINLocal storm report, Jun 14, 5:10 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 E NORTHGATE 48.97N 102.07W
06/14/2018 E1.25 INCH BURKE ND PUBLIC
HALF DOLLAR SIZE HAIL. MPING REPORT.
&&
CJS/MHLocal storm report, Jun 14, 5:21 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 4 S MYLO 48.58N 99.62W
06/14/2018 E2.00 INCH ROLETTE ND PUBLIC
&&
KINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:01 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Jun 14, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 65 min |
| Jun 14, 6:44 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 61 min |
| Jun 14, 7:11 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 64 min |
| Jun 14, 7:27 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 63 min |
| Jun 14, 7:43 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Pierce, Rolette | 62 min |
| Jun 14, 8:04 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 56 min |
| Jun 14, 8:23 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 67 min |
| Jun 14, 8:24 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 14, 8:34 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 18 min |
| Jun 14, 8:44 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 33 min |
| Jun 14, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 61 min |
| Jun 14, 9:26 PM MDT | Special Weather Statement | BIS | McIntosh | 34 min |
| Jun 14, 9:27 PM MDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 14, 9:41 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 37 min |
| Jun 14, 10:37 PM MDT | Special Weather Statement | BIS | Dickey | 23 min |
| Jun 14, 11:00 PM MDT | Special Weather Statement | BIS | Dickey | 30 min |
| Jun 14, 11:29 PM MDT | Special Weather Statement | BIS | Dickey | 31 min |
| Jun 15, 1:01 AM MDT | Special Weather Statement | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.